are caused by irregular electrical excitation of the brain. People with a historyof regular seizures can be on chronic medications to control the seizures. Seizures can be due tononcompliance with these medications, or other problems including a stroke, electrolyte orglucose abnormalities, or infection. Call EMS for any first-time seizure, seizure lasting more than1-2 minutes or more than 1 seizure in a day.
can be accidental (in children or demented patients) orintentional (in patients with suicidality or other psychiatric problems). The effect on the patientdepends on the type of medication taken and can lead to seizures, confusion/lethargy, andheart and liver failure. You should speak to a physician or call EMS in all cases of medicationoverdose and inform them of all medications/empty pill bottles the patient has access to. Donot force the patient to vomit.
can occur if food or saliva obstructs the breathing tract. Usually patients cancough up the particle themselves. If the patient stops coughing and continues to clutch theirthroat, you should call EMS and do the Heimlich maneuver. If the patient faints while choking,chest compressions should be done until the patient coughs up the food item, regainsconsciousness, or EMS arrives.
can be due to multiple causes, including problems with the lung,heart, neurological system or an allergic reaction. If the difficulty breathing continues for morethan a few minutes, EMS should be called.
is an abnormal response of the immune system to an environmentaltrigger, such as dust, animal hair, insect bite or food particle. Minor allergic reactions cause ared, bumpy and itchy rash that can be treated at home with oral medications (you shoulddiscuss the treatment with your physician). Severe allergic reactions can cause dizziness,weakness, difficulty breathing, throat tightening and swelling of the lips and tongue and shouldbe treated with an EpiPen, if available. EMS should be immediately called.
can also be due to multiple causes, including a heart attack (loss of bloodsupply to a portion of the heart), collapsed lung, or rupture of the aorta (one of the main bloodvessels of the body). Call EMS for any new onset chest pain lasting longer than 5 minutes. If thepatient is taking aspirin for heart problems, have them chew the aspirin while waiting for EMS.